The consequences of an adverse drug event (ADE) are only too clear to Taranaki man John Smith, who became seriously ill after taking warfarin, following a heart attack.
An integral part of Mr Smith’s treatment was an International Normalised Ratio test to check the effect of the warfarin on his blood’s clotting time. His normal ideal result was around 3, but after one test it was 11. However, he was not sent immediately to hospital, but was told to stop taking the medicine until his result was discussed with his doctor. The alarm was only raised when a pharmacist friend asked about the result.
Later that night Mr Smith went to the hospital emergency department and was taken to the intensive care unit. He had a dangerously low oxygen level and blood pressure, and a life-threatening pulmonary haemorrhage.
Mr Smith’s story features in a Health Quality & Safety Commission video as the Commission’s Open for better care campaign turns its focus to raising awareness about high-risk medicines and promoting ways to reduce error and harm in the use of them.
The new campaign focus will last six months from Thursday 16 October 2014 until the end of March 2015 and is aimed at both patients and staff across the health service.
Three-quarters of New Zealanders are estimated to have had a prescription for one or more medicines in the year ended 30 June 2013.
Medication errors and adverse drug reactions are the main cause of ADEs, up to 60 percent of which are thought to be preventable, at a cost that could be as high as $158 million a year.
Dr John Barnard, the Commission’s clinical lead for medication safety, says prevention of ADEs from high-risk medicines is a well-chosen focus for the campaign.
‘For most people taking a medicine results in better health, but for some the treatment is harmful. No health professional wants to make an error and yet errors happen. There are a surprising number of steps where things can go wrong. This is especially true for warfarin and other blood thinners.’
High-risk medicines are those most frequently involved in serious ADEs. Unlike most medicines, which have a large margin of safety, these need special attention when prescribed, dispensed, supplied, stored, administered and taken. Errors are not necessarily more common with high-risk medicines, but if they are made there is more likely to be harm and often the consequence for patients is more serious.
The harm caused can be mild but can also include arrhythmia, liver failure and hypoglycaemia – and at worst can result in death.
The high-risk medicines the campaign will focus on are:
- Anticoagulants such as warfarin and heparin
- Opioids such as morphine, oxycodone, fentanyl and methadone
- Concentrated potassium injections
- Oral methotrexate.
These are all at the top of internationally recognised high-risk medicine lists.
In New Zealand, between July 2007 and June 2013, 132 medicine-related serious adverse events were reported by health providers, of which 23 related to opioids, 19 to anticoagulants and seven to insulin.
The new campaign focus augments the Commission’s ongoing national medication safety programme.
‘The great thing about medication safety work is that you don’t need a new wonder drug or the backing of a billionaire to make a difference,’ says Dr Barnard. ‘All around New Zealand health care workers are finding ways to improve medication safety with resources they already have.
‘However, despite New Zealand’s compact size, there is a lot of variability from one DHB to another. Some will have done excellent work with warfarin monitoring but aren’t doing so well with oxycodone prescribing. A major role of the Commission, then, is to identify and highlight what is working well so that the best practices can be made available as widely as possible.’
John Smith has recovered and is now on an appropriate programme for his warfarin. ‘It is not a drug to be treated casually,’ he says.
For more information about the medication safety campaign or programme, contact Commission Communications Coordinator Guy Somerset, (04) 913 1745, (027) 311 0466, firstname.lastname@example.org.